Drug Use and Abuse
An Unnatural High
Stimulants are sometimes referred to as "uppers" and can make you feel less tired both physically and mentally. Two commonly used stimulants are nicotine, found in tobacco products, and caffeine, an active ingredient in coffee, tea, some soft drinks and many non-prescription medicines.
Used in moderation, these substances tend to relieve malaise and increase alertness. Although the use of these products has been an accepted part of our culture, the recognition of their adverse effects has resulted in a rise of caffeine-free products and efforts to discourage cigarette smoking.
Some stimulants can be obtained through legitimate channels; others are manufactured for the illegal market. They are taken orally, sniffed, smoked and injected. Smoking, snorting or injecting stimulants produces a sudden sensation known as a "rush" or a "flash."
Abuse is often associated with a pattern of binge use; that is, consuming large doses of stimulants. Heavy users may inject themselves every few hours, continuing until they have used up their drug supply or reached a point of delirium, psychosis and physical exhaustion.
During this period of heavy use, all other interests become less important than getting "high". Tolerance can develop rapidly, and you can become physically and mentally addicted and dependent upon the drug. Stopping abruptly, even after a weekend binge, is commonly followed by depression, anxiety, drug craving and extreme fatigue ("crash").
Therapeutic levels of stimulants can produce exhilaration (a rush), extended wakefulness and loss of appetite. These effects are greatly intensified when large doses of stimulants are taken.
Physical side effects include dizziness, tremor, headache, flushed skin, chest pains with palpitations, excessive sweating, vomiting and abdominal cramps. These effects may occur as a result of taking too large a dose at one time or taking large doses over an extended period of time.
Psychological effects include agitation, hostility, panic, aggression, and suicidal or homicidal tendencies. Paranoia, sometimes accompanied by both auditory and visual hallucinations, may also occur.
In overdose, unless there is medical intervention, high fever, convulsions and cardiovascular collapse may precede death. Because accidental death is partially due to the effects of stimulants on the body's cardiovascular and temperature-regulating systems, physical activities and excessive exercise increase the hazards of stimulant use.
Last reviewed October 2012.
Back to top
Below are links PAMF accessed when researching this topic. PAMF does not sponsor or endorse any of these sites, nor does PAMF guarantee the accuracy of the information contained on them.
NIDA for Teens: The Science Behind Drug Abuse. National Institute on Drug Abuse.